Author(s): Ayres LR, de Almeida Campos MS, de Oliveira Gozzo T, Martinez EZ, Ungari AQ,
Abstract Share this page
Abstract BACKGROUND: The use of trastuzumab is associated with an increased survival rate in HER2 positive breast cancer patients. However, it is related to different levels of cardiotoxicity leading to treatment discontinuation, which can deprive patients of the benefits of this therapy. OBJECTIVE: This study aimed to identify the incidence of trastuzumab induced cardiotoxicity (TIC) and the rate of discontinuation of trastuzumab in clinical practice. Possible factors associated with TIC were also investigated. SETTING: This study was conducted in the General Hospital of the School of Medicine of Ribeirão Preto, University of São Paulo. METHODS: We retrospectively reviewed the medical records of patients without distant metastasis that started trastuzumab between 2007 and 2011 in the tertiary hospital. TIC was defined as symptomatic heart failure or a decrease in left ventricular ejection fraction (LVEF) by ≥10 \% compared to the first echocardiography measurement or to <50 \% at any time. Logistic regression models were used to estimate odds ratios and their respective 95 \% confidence intervals for TIC associated with variables such as age, body mass index, smoking history, cardiac risks, type of surgery, presence of positive lymph nodes, chemotherapy regimen and epirubicin cumulative dose. MAIN OUTCOME MEASURE: The incidence and factors associated with TIC and the rate of discontinuation of trastuzumab in clinical practice. RESULTS: We analyzed the records of 79 patients. TIC developed in 26 (32.9 \%) patients, being the LVEF decline by ≥10 \% observed in 21 (26.6 \%), a decreased to <50 \% in four (5.1 \%) and one (1.2 \%) was symptomatic without LVEF decline. Thirteen (16.4 \%) patients discontinued permanently the treatment, three (3.8 \%) discontinued temporarily and 10 (12.6 \%) finished it without interruption. None of the covariates influenced on the incidence of TIC in this population. CONCLUSION: Although most patients finished their treatment, TIC led to trastuzumab discontinuation in a significant proportion of patients suggesting the need of a closer cardiac monitoring. None of the covariates influenced on the incidence of TIC, which can be due to the relatively small sample. Thus, larger scale studies should be conducted in order to establish which specific factors are associated with the development of TIC in order to avoid it.
This article was published in Int J Clin Pharm
and referenced in Cardiovascular Pharmacology: Open Access